Georgia, 2010

Flash Flood in Georgia, May 31, 2010

May 31, 2010 · NWS CHS · 1 event in 1 county or zone

Deep tropical moisture in combination with an upper level disturbance resulted in numerous showers and thunderstorms along with heavy rainfall across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep tropical moisture in combination with an upper level disturbance resulted in numerous showers and thunderstorms along with heavy rainfall across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 31, 12:30 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 31, 12:30 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT MON MAY 31 2010

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER THE SOUTHERN TENNESSEE VALLEY TODAY
WILL WEAKEN AND GRADUALLY LIFT E THROUGH THE MID ATLC REGION ON TUE
DELIVERING PERIODS OF UNSETTLED CONDITIONS TO THE REGION. ATLC HIGH
PRES WILL CONTINUE DURING MID WEEK...THEN A COLD FRONT MAY APPROACH
FROM THE W LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
THIS MEMORIAL DAY WILL BE AN ACTIVE ONE FOR MANY LOCATIONS...WITH
SCATTERED TO NUMEROUS CONVECTION IN MOST LOCATIONS...EVEN
CATEGORICAL IN SOME AREAS. ISOLATED SEVERE WEATHER IS
POSSIBLE...WHICH WE WILL DISCUSS BELOW.

ACTIVITY THAT WAS ONGOING OVERNIGHT AND EARLY THIS MORNING ACROSS
THE CENTRAL CWFA HAS PERSISTED...BUT TRENDED WEAKER AND HAS PUSHED
NORTH AND NE INTO THE NORTHERN QUARTER OF THE REGION. WHILE THE
DECREASING TREND WILL PERSIST WITH THIS ACTIVITY...THERE HAS BEEN
A QUICK FLARE UP OF CONVECTION ELSEWHERE WITH CONVECTIVE TEMPS IN
THE UPPER 70S TO AROUND 80. THE SEA BREEZE...ALREADY WEST OF US-17
WILL CONTINUE TO SEE AN INCREASE IN COVERAGE AS IT SHIFTS SLOWLY
WESTWARD. FURTHER INLAND...VARIOUS BOUNDARIES ARE EVIDENT...FROM
DIFFERENTIAL HEATING OVER SOUTHEAST GA...TO SHORT WAVES ALOFT
EMBEDDED WITHIN THE SW FLOW ALOFT AROUND THE WEAKENING LOW OVER
THE TN VALLEY. WITH PWATS AS HIGH AS NEAR 2 INCHES AND MODERATE TO
STRONG INSTABILITY WE LOOK FOR A WET MEMORIAL DAY FOR MUCH OF THE
AREA.

CONVECTION WILL CONTINUE TO INCREASE IN BOTH COVERAGE AND
INTENSITY THIS AFTERNOON. MULTICELL STORMS WILL IMPACT MAINLY THE
CENTRAL AND SOUTHERN CWFA...WITH THE POTENTIAL FOR SOME STORMS TO
BECOME STRONG OR EVEN SEVERE. WE HAVE UPDATED THE HWO AND ZFP TO
ACCOUNT FOR THE SEVERE POTENTIAL...MAINLY ACROSS OUR WESTERNMOST
ZONES. THIS INCLUDES ALLENDALE AND HAMPTON COUNTIES IN SC...AND
FROM JENKINS AND SCREVEN TO TATTNALL COUNTIES IN GA.

MODIFIED MORNING SOUNDINGS AT KCHS AND KJAX DO SHOW LIMITED
COVERAGE IN CHARLESTON COUNTY AND MUCH OF BERKELEY COUNTY WITH
K-INDEX OF ONLY 19...WITH MORE SUBSIDENCE IN ASSOCIATION TO THE
DEPARTING UPPER RIDGE THAN ELSEWHERE. BUT AS WE TRACK FURTHER
SOUTH AND WEST WITH MID LEVEL DYNAMICS AND BOUNDARY INTERACTIONS
WE WILL SEE MUCH HIGHER COVERAGE AND THE RISK OF STRONG TO SEVERE
WEATHER. MODIFIED SOUNDINGS SHOW SBCAPES OF 2500 J/KG OR
GREATER...TOTAL TOTALS UP TO 48 OR 49...LIFTED INDEX -6 AND DECENT
MID LEVEL LAPSE RATES NEAR 6C. WITH DCAPES APPROACHING 800-1200
J/KG OUR MAIN RISK IS WIND. BUT WITH 500 TEMPS NEAR -10C AND CAPE
IN THE HAIL GROWTH ZONE OVER 800 J/KG...THERE IS CERTAINLY A RISK
OF LARGE HAIL.

STORM MOTION IS SOUTHERLY THIS MORNING BUT WILL VEER TO MORE SW
THIS AFTERNOON. BUT WITH SPEEDS OF NO MORE THAN 10 OR 12
KT...LOCALLY HEAVY RAINFALL WILL OCCUR. IN FACT...ODDS FAVOR A FEW
FLOOD ADVISORIES BEING REQUIRED WITH SUCH HIGH PWATS.

REGARDING THE POP SCHEME THIS AFTERNOON...WE HAVE CARRIED 20-30
POPS FAR NE...TO 40-60 POPS MOST ELSEWHERE...EXCEPT AS HIGH AS
70-80 POPS ALONG THE WESTERN ZONES.

TEMPS WILL BE LIMITED BY THE CLOUD COVER AND LARGE COVERAGE OF
CONVECTION...AND MIDDLE 80S LOOKS ABOUT THE HIGHEST FOR MOST
PLACES...MAYBE A FEW UPPER 80S ACROSS INTERIOR SE GA. THE BEACHES
WILL SEE LESS COVERAGE OF STORMS TODAY...BUT WITH ONSHORE FETCH
THEY WILL ONLY REACH AROUND 80.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...A VORT LOBE ASSOCIATED WITH WHAT ONCE WAS THE CUT OFF LOW
WILL NE OF THE FORECAST AREA DURING THE NIGHT....WITH ITS ASSOCIATED
PVA PUSHING E INTO THE ATLANTIC AFTER MIDNIGHT. INSTABILITY WILL
SHIFT TO THE ATLC WATERS. THE CHANCE FOR RESIDUAL SHOWERS AND FEW
TSTMS TO PERSIST OVERNIGHT SEEMS HIGHEST ALONG COASTAL SOUTH CAROLINA
WHERE LOW LEVEL MOISTURE CONVERGENCE BISECTS THE CAPE GRADIENT TO
THE N OF BEAUFORT. TO THE W OF I-95 OVERNIGHT...THERE COULD BE
QUITE A BIT OF STRATUS DEVELOPMENT IN THE MOIST LOW LEVEL AIR MASS
BUT THE OVERALL PATTERN AND RESIDUAL CLOUDS DO NOT SUGGEST ANY
SIGNIFICANT FOG DEVELOPMENT.

ON TUE...850 MB THETA-E IS FORECAST TO POOL N FROM EASTERN SOUTH
CAROLINA INTO THE SANDHILLS AND COASTAL PLAIN OF NORTH CAROLINA
AS THE REMNANT SHORT WAVE FROM THE EJECTING LIFTING MID LEVEL LOW
PRES SYSTEM PASSES OFF TO OUR N. WE EXPECT THIS FEATURE AND IT/S
AMPLE MOISTURE SUPPLY WILL ENHANCE DIURNAL CONVECTION OVER MUCH OF
EASTERN SOUTH CAROLINA. SLIGHTLY LESSER EFFECTS FROM THIS FEATURE
IN SE GEORGIA BUT ANOTHER SHORT WAVE MOVING OUT OF THE NE GULF OF
MEXICO COULD ENHANCE SEA BREEZE SHOWERS AND STORMS. BOTTOM LINE IS
50 POPS N TO 30-40 PERCENT CLOSER TO THE ALTAMAHA. HIGH TEMPERATURES
WARMER BY SEVERAL DEGREES ON TUE...ESPECIALLY IN GEORGIA.

SHOWERS AND STORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY TUE
NIGHT WITH ONLY SLIGHT CHANCES FOR COASTAL CONVERGENCE SHOWERS AND
ISOLATED TSTMS TOWARD DAWN WITH INLAND AREAS MAINLY DRY TO START
THE DAY.

ON WED...PLENTY OF MOISTURE AND INSTABILITY LINGER ACROSS OUR
REGION AND WEAK VORT LOBES ON THE BACK-SIDE OF THE ATLC RIDGE LIKELY
ADDING A BIT OF A FOCUS FOR SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION. WE MAINTAINED DECENT CHANCE POPS IN THE 30-40 PERCENT
RANGE WITH HIGHS UPPER 80S TO AROUND 90.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
GLOBAL MODELS CONTINUE TO DEVIATE ON STRENGTH AND TIMING OF MID
LATITUDE SHORT WAVES EXPECTED TO MOVE INTO THE EASTERN THIRD
OF THE U.S. LATE WEEK. WITHOUT MUCH FAITH IN DETAILS AT THIS
POINT WE HAVE CONTINUED ALONG THE SAME PATH IN THE MEDIUM RANGE.
WE LOOK TO BE GETTING INTO A NW FLOW ALOFT AND THIS PATTERN
SUGGESTS OUR REGION COULD BE OPEN TO BOUTS OF CONVECTION COMING
OFF THE MOUNTAINS THU AND FRI. THE SURFACE PATTERN SUGGESTS A
WARMER THAN CLIMO REGIME WITH A SW LOW LEVEL FLOW.

OVER THE WEEKEND...THE 00Z GFS INDICATES A POTENTIAL FOR HOT
WEATHER WITH A LARGE UPPER RIDGE BUILDING INTO A FAVORABLE POSITION
TO DELIVER MUCH HIGHER THAN CLIMO READINGS BOTH NIGHT AND DAY.
WE HAVE BUMPED OUR READINGS HIGHER TO TREND...ESPECIALLY IN LIGHT
OF A MUCH WARMER LOOKING 00Z ECMWF MODEL RUN EARLY THIS MORNING.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
KCHS...SEA BREEZE BOUNDARY HAS PUSHED INLAND FROM THE
TERMINAL...THUS OUR RISK OF AFTERNOON CONVECTION IS OVER WITH.
HOWEVER...WITH THE APPROACH OF A SHORT WAVE TONIGHT AND THE
STEERING FLOW VEERING AROUND TO THE SW...SOME OF THE CONVECTION
MAY ATTEMPT TO MOVE BACK IN AFTER MIDNIGHT. THUS OUR REASONING FOR
ADDING CB CLOUDS BACK IN BY 06Z. FOR LATE TONIGHT AND INTO TUESDAY
MORNING...THE SOUTH TO SW FLOW OFF THE ATLANTIC IN CONJUNCTION
WITH THE DEEP FEED OF MOISTURE COULD ALLOW FOR A FEW SHRA OR EVEN
TSRA TO IMPACT THE AIRPORT. PROBABILITIES APPEAR HIGH ENOUGH TO
WARRANT A TEMPO GROUP OF MVFR CONDITIONS FROM 08-12Z.
OTHERWISE...MAINLY VFR CIGS TO PREVAIL WITH THE 18Z TAFS.

KSAV...LINGERING CONVECTION WILL PROGRESS STEADILY INLAND THE
REST OF THE AFTERNOON...THUS OUR RISK OF FURTHER CONVECTION OTHER
THAN A LIGHT SHRA THROUGH 19Z IMPACTING THE TERMINAL HAS ENDED. AS
THE SHORT WAVE PASSES THROUGH TONIGHT THERE CERTAINLY COULD BE
ISOLATED SHRA OR TSRA IMPACTING THE AIRPORT...BUT PROBABILITIES
ARE LESS THAN 30 PERCENT SO NO NEED TO CARRY IN THE TAFS AT THIS
TIME. A BETTER CHANCE EXISTS FOR LOW STRATUS AND LIGHT FOG GIVEN
THE RAINFALL FROM EARLIER TODAY...THUS WE SHOW MVFR CONDITIONS
FROM 08-1330Z TUESDAY. POTENTIAL HOWEVER DOES EXIST FOR EVEN IFR
CONDITIONS...AND/OR THE MVFR WEATHER LASTING FOR A LONGER PERIOD.

EXTENDED AVIATION OUTLOOK...BOUTS OF MAINLY DIURNAL SHWRS/TSTMS
ARE EXPECTED EACH AFTERNOON AND EVENING IN THE VICINITY OF THE
COASTAL TAF CORRIDOR. AT LEAST SLIGHT CHANCES OF MVFR OR LOWER
CIGS/VSBYS POSSIBLE A FEW HOURS AROUND DAWN EACH DAY THROUGH MID
WEEK.

&&

.MARINE...
THE ATLANTIC RIDGE WILL REMAIN ANCHORED ACROSS THE LOCAL WATERS
THIS AFTERNOON...WITH SE TO SOUTH WINDS AT 15 KT OR LESS TO
RESULT. THE EXCEPTION WILL BE IN CHARLESTON HARBOR AND NEAR THE
IMMEDIATE COAST...WITH SEA BREEZE CIRCULATION TO ALLOW FOR WINDS
BETWEEN 15 AND 20 KT THROUGH THIS EVENING. WITH THE COMBINATION
OF 2-3 FOOT WIND WAVES AND 2-4 FOOT SWELL WAVES...AND THE DOMINANT
WAVE PERIOD WILL BE AROUND 5-7 SECONDS THROUGHOUT THE DAY. THUS
CONDITIONS MAY BE A LITTLE ROUGH FOR SOME RECREATIONAL BOATERS.

ATLC RIDGING WILL HOLD FIRM TONIGHT...MAINTAINING A SE TO S WIND
REGIME. SPEEDS WILL REMAIN LESS THAN 15 KT WITH SEAS 2-4 FT IN THE
NEARSHORE WATERS...4-5 FT IN THE GA OUTER WATERS.

TUESDAY THROUGH FRIDAY...ATLC RIDGING WILL REMAIN ACROSS THE COASTAL
WATERS THROUGH MUCH OF THE WEEK...ALTHOUGH MINOR FLUCTUATIONS IN ITS
STRENGTH WILL OCCUR BUT WITH NEGLIGIBLE EFFECTS. GENERALLY SE TO S
WINDS WILL PREVAIL. DESPITE THE SEA BREEZE EACH AFTERNOON AND
EVENING AND SUBTLE NOCTURNAL SURGES EACH NIGHT...WINDS WILL GENERALLY
REMAIN AT 15 KT OR LESS. SEAS WILL CONTINUE TO BE A COMBINATION OF
2 TO 3 FOOT WIND WAVES AND 2 TO PERHAPS 3 FOOT SWELLS...WHICH
AVERAGES OUT TO COMBINED SEAS NO HIGHER THAN 3 OR 4 FEET. DOMINANT
WAVE PERIOD THROUGH MID WEEK WILL GENERALLY BE BETWEEN 5 AND 7
SECONDS.

RIP CURRENTS...WITH REPORTS OF BREAKERS UP TO 3 FEET IN THE SURF
ZONE...SWELLS OF 2-3 FEET EVERY 6 SECONDS IMPACTING THE BEACHES
AND WINDS TO REMAIN BETWEEN 15 AND 20 MPH...WE HAVE OPTED TO GO
WITH A MODERATE RISK OF RIP CURRENTS THE REST OF THE DAY. GIVEN
THE LARGE VOLUME OF BEACHGOERS FOR THE HOLIDAY...IT SEEMS A SAFE
CHOICE TO GO WITH THE HIGHER RISK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

33
Hazardous weather outlook, May 31, 12:04 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
104 PM EDT MON MAY 31 2010

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

GAZ087-088-099-100-114-115-SCZ040-042-010900-
JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-HAMPTON-
104 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL IMPACT FAR INTERIOR PARTS OF SOUTHEAST SOUTH
CAROLINA AND INLAND SOUTHEAST GEORGIA THIS AFTERNOON. A FEW OF THE
STRONGER THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE. THE RISK FOR SEVERE THUNDERSTORMS WILL BE GREATEST
BETWEEN 2 PM AND 9 PM EDT...MAINLY NEAR AND WEST OF A LINE FROM
MILEY TO SHIRLEY IN SOUTHEAST SOUTH CAROLINA...AND NEAR AND WEST
OF NEWINGTON TO DENMARK TO GLENNVILLE IN SOUTHEAST GEORGIA. THIS
INCLUDES COMMUNITIES SUCH AS ALLENDALE...HAMPTON...SYLVANIA...
MILLEN...STATESBORO...CLAXTON AND REIDSVILLE.

PEOPLE ACROSS THIS REGION SHOULD CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY. THIS CAN BE
DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE.

HEAVY RAIN...IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...MANY
AREAS WILL RECEIVE HEAVY RAINFALL TODAY. THIS WILL RESULT IN AT
LEAST MINOR FLOODING OF SOME LOW LYING AND POOR DRAINAGE
AREAS...WITH THE CHANCE THAT FLOOD WARNINGS AND OR ADVISORIES WILL
BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED 2 PM.

AMZ330-350-352-354-370-374-010900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM
20 NM TO 40 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
104 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ101-116-118-137-138-140-SCZ043>045-047-052-010900-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-
INLAND MCINTOSH-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
104 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS A GOOD PART OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH
CAROLINA TODAY. THIS WILL RESULT IN AT LEAST MINOR FLOODING OF
SOME LOW LYING AND POOR DRAINAGE AREAS...WITH THE CHANCE THAT
FLOOD WARNINGS AND OR ADVISORIES WILL BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-010900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
104 PM EDT MON MAY 31 2010

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS A GOOD PART OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH
CAROLINA TODAY. THIS WILL RESULT IN AT LEAST MINOR FLOODING OF
SOME LOW LYING AND POOR DRAINAGE AREAS...WITH THE CHANCE THAT
FLOOD WARNINGS AND OR ADVISORIES WILL BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, May 31, 11:49 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 PM EDT MON MAY 31 2010

GAZ087-088-099>101-116-311745-
BULLOCH-CANDLER-EFFINGHAM-INLAND BRYAN-JENKINS-SCREVEN-
1249 PM EDT MON MAY 31 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER...
EFFINGHAM...BULLOCH...JENKINS...SCREVEN AND BRYAN COUNTIES THROUGH
145 PM EDT...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MIDDLEGROUND...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...BAY...BROOKLET...CAPTOLO...DOVER...EGYPT...GEORGIA
SOUTHERN...HILLTONIA...HOPEULIKIT...HUNTERS...KILDARE...LEEFIELD...
MIDDLEGROUND...NEWINGTON...OLIVER...PORTAL...ROCKY FORD...SCARBORO...
SHAWNEE...STATESBORO...STILSON...SYLVANIA...WESTSIDE AND WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3293 8179 3291 8176 3294 8172 3276 8142
      3272 8141 3270 8142 3265 8140 3263 8141
      3258 8137 3257 8131 3250 8127 3220 8156
      3256 8203 3261 8201 3265 8206
TIME...MOT...LOC 1649Z 221DEG 15KT 3257 8183
Special weather statement, May 31, 12:49 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
149 PM EDT MON MAY 31 2010

GAZ088-SCZ040-311815-
ALLENDALE-SCREVEN-
149 PM EDT MON MAY 31 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 215 PM EDT...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF MILLETT...MOVING NORTH AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MARTIN AND MILLETT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3297 8168 3304 8156 3307 8161 3309 8161
      3316 8154 3316 8152 3312 8138 3310 8136
      3289 8149 3295 8168
TIME...MOT...LOC 1749Z 200DEG 25KT 3302 8158
Special weather statement, May 31, 1:23 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT MON MAY 31 2010

GAZ114-115-311900-
EVANS-TATTNALL-
223 PM EDT MON MAY 31 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES THROUGH 300 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HUGHLAND...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLLINS...MANASSAS AND REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS UP TO 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3220 8211 3213 8191 3196 8207 3201 8216
TIME...MOT...LOC 1823Z 205DEG 14KT 3204 8209

The radar

The Charleston,SC radar (KCLX), 98 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Evans

When
May 31, 2:16 PM EST to 2:46 PM EST
Where
Evans County, 1.36 mi ESE of Claxton to 1.38 mi ESE of Claxton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.160, -81.900

Law Enforcement reported that heavy rainfall resulted in the closure of MLK Boulevard at Highway 280 due to flooding in Claxton, Georgia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235603.